Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Lincoln, IL

March 9, 2002Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 9, 2002, 3:05 AM CST for Knox County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 3:05 AM CST (09:05 UTC)
Expired
Mar 9, 2002, 3:45 AM CST
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:15 AM CSTThunderstorm Wind 50 EGalesburg, ILAs a severe thunderstorm moved northeast across Knox County, it blew down several trees and power lines. Also, 2.4 miles south southeast of Rio on IL Route 150 at 2500 N, the thunderstorm winds caused a woman to lose control of her car. She slid sideways and

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090905
SVRSPI
ILC095-090945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 345 AM CST

* AT 300 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF GALESBURG...MOVING 
  NORTHEAST AT 50 MPH. THIS LINE HAS A HISTORY OF PRODUCING DAMAGING 
  WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABINGDON
  GALESBURG
  KNOXVILLE
  GILSON
  MAQUON
  WATAGA
  RIO
  VICTORIA

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4115 9044 4071 9046 4083 9000 4117 9001

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:00 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 9, 2:00 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CST SAT MAR 9 2002

MAIN CONCERN THIS FORECAST PERIOD IS TIMING OF STRONG COLD FRONT AND
ENDING OF STRONG TO POSSIBLY SEVERE CONVECTION THIS MORNING...STRONG
GRADIENT WINDS AND WIND ADVISORY TODAY...AND HOW MUCH COLDER IT WILL
GET THIS WEEKEND. MODELS IN EXCELLENT AGREEMENT AS ETA HAS SLOWED
DOWN A BIT FROM YESTERDAY AND CLOSER TO AVN.

07Z SURFACE ANALYSIS HAS 996 MB LOW JUST SW OF WATERLOO IA KALO WITH
ATTENDANT SHARP COLD FRONT EAST OF I-35 OVER NW MO AND EAST OK.
WIDESPREAD CONVECTION IN WARM SECTOR ACROSS IL RACING NE AT 50 MPH.
SEVERE SQUALL LINE WITH FRONT RACING EAST TOWARD KDVN AND KUIN.
SOUTH WINDS 18 TO 28 MPH AND GUSTS 28 TO 44 MPH APPROACHING WIND
ADVISORY CRITERIA. KBMI WIND GUST OF 52 MPH AT 2 AM. AFTER FRI
AFTERNOON HIGHS AROUND 70...UNSEASONABLY MILD TEMPS AT 1 AM IN THE
UPPER 50S AND LOWER 60S...WHILE DEWPOINTS 45 TO 55.

MODELS BRING COLD FRONT INTO WESTERN CWA BY 12Z...TO I-57 BY 15Z AND
JUST EAST OF IL/IN BORDER BY 18Z. SQUALL LINE SHOULD WEAKEN SOMEWHAT
WITH LESS INSTABILITY EAST OF THE MS RIVER THIS MORNING AS IT RACES
EAST ACROSS IL THRU 15Z. BUT PRESSURE GRADIENT INCREASING WITH LOW
DEEPENING TO UPPER MI AND 45-55 KNOTS 925-850 MB WINDS COULD BE
ADVECTED TOWARD SURFACE WITH THIS LINE OF CONVECTION. SEVERE
THUNDERSTORM WATCH WEST OF I-55 EXPIRES AT 4 AM. MAINTAINING WIND
ADVISORY TODAY ACROSS CWA AS SOUTH WINDS INCREASE AND TURN WEST AT
25 TO 35 MPH THRU 6 PM WITH GUSTS TO 50 MPH OR HIGHER WITH LINE OF
STORMS INTO MID MORNING. CONVECTION ENDS BY NOON WITH 12Z-18Z QPF
RANGING FROM TENTH INCH WEST...QUARTER INCH ALONG I-57 AND HALF INCH
ALONG IL/IN BORDER AND NGM/ETA/AVN SIMILAR ON THIS. TEMPS IN THE 50S
AT SUNRISE/12Z TUMBLE INTO THE UPPER 20S NW AND TO NEAR 35 SE BY
SUNSET/00Z.

NEGATIVE TILTED SYSTEM DEEPENS AND QUICKLY LIFTS NE INTO EASTERN
CANADA TONIGHT AS 1040 MB HIGH SETTLES INTO THE SOUTHERN PLAINS
STATES FROM THE ROCKIES. SKIES CLEAR LATE THIS AFTERNOON AND EARLY
EVENING WITH WINDS DIMINISHING TO 10 TO 15 MPH LATE TONIGHT. MAV
LOWS AROUND 20 OK WITH 20 TO 25 SE THOUGH OTHER GUID NUMBERS NOT
MUCH COLDER. MOSTLY SUNNY SUNDAY WITH HIGHS A FEW DEGREES BELOW
NORMAL IN THE 40S. WILL LOWER HIGHS SE GROUP DOWN A CATEGORY.

PROGRESSIVE FLOW EARLY NEXT WEEK WITH A MUCH WEAKER SYSTEM RACING
EAST INTO THE MIDWEST MON AND MON NIGHT. AVN QUICKER BRINGING TENTH
TO QUARTER INCH QPF INTO IL MON AFTERNOON AND NIGHT AND DRY DURING
THE DAY TUE...WHILE ETA WAITS UNTIL MON EVENING. WILL LEAVE CURRENT
FORECAST ALONE WITH NEXT CHANCE OF SHOWERS MON NIGHT.

PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI WU 050/021 047/029 051 07700
PIA WU 050/020 044/028 049 07700
DEC WU 053/021 045/027 051 07800
CMI WU 055/021 042/025 049 07900
MTO WU 055/023 044/027 051 07900
LWV WU 059/025 048/028 054 07+00

.ILX...WIND ADVISORY ENTIRE CWA TODAY.

KH

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.